Alert archive / Kentucky / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 64, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 5, 2022, 3:54 PM CDT for Allen County, Warren County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2022, 3:54 PM CDT (20:54 UTC)
- Expired
- May 5, 2022, 4:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allen County, KY, Warren County, KY
The radar
The Nashville radar (KOHX), 73 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 2:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:51 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 5, 2:51 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Louisville KY 351 PM EDT Thu May 5 2022 .Short Term...(This evening through Friday) Issued at 350 PM EDT Thu May 5 2022 Remnants of this mornings MCV continues to move through central IL this afternoon as it works to the northeast. Showers and a few embedded thunderstorms have formed along an inverted trough associated with a developing surface low over southern OK. This system is developing at the base of a mid-level cutoff low over central NE & western KS. Warm front is located just to our south extending from the far western tip of KY through central TN and into GA. This afternoon and through the overnight, sfc low will work to the northeast into southern MO lifting the warm front through the Common Wealth tonight. Convection has begun to fire just behind the warm front in far southwest KY. The day one SPC continues to have the south-central KY in a Marginal Risk for severe weather through this evening, with a Slight Risk for far southwest KY including parts of Logan county in our CWA. Model soundings show this area as the best chance for strong to severe storms. The main threat being potential for some super cell development with large hail, damaging gusty winds and possible isolated tornadoes. Model soundings show a period of 2000-2500 J/Kg this evening, moderate shear of 40-50 kts early this afternoon dropping to 30-40 kts later this evening and SRH 150-200 m2/s2. Given these conditions, a severe thunderstorm watch has been issued until 10pm EDT for most of our southern CWA continues. As the warm front works into the area this evening and overnight, dew points will increase into the 60s with low 60s closer to the Ohio River and mid 60s for counties along the KY/TN border. PWAT values will also climb to between 1.50" to 1.60" allowing any storms to produce locally heavy rainfall. While flash flooding is unlikely localized pounding from heavier storms are possible this evening and overnight. Another wave of convection associated with an MCS across Ark-La-Tex will push through central KY/TN overnight. Threat of severe is very low given the lack of instability but rumbles of thunder, gusty winds, and heavy rain will be likely. Sfc storm becomes stacked and occluded tomorrow morning over southern MO and will work over the Ohio River during the day. Occluded boundary will work from west to east with the system as it moves through. Wide spread showers and scattered thunderstorms are likely especially during the late morning and afternoon. Model sounding would suggest the development of multi-cellular convection that could produce line/bowing segments. Decent surface based instability and steep mid-level lapse rates would make marginally severe hail and gusty damaging winds the main severe threat. SPC day two outlook has most of central KY in a marginal risk for severe weather with a slight risk stretching from the Lake Cumberland Region into eastern KY. && .Long Term...(Friday night through Thursday) Issued at 234 PM EDT Thu May 5 2022 Showers/Storms from Friday afternoon activity may still be ongoing Friday evening but should slowly weaken and become more isolated/scattered in nature for the overnight hours. The surface and upper level low responsible for these showers will gradually push eastward into Saturday, taking with it the precipitation. As a result, we will likely see a gradual drying trend during the day Saturday from west to east, with rain chances generally east of the I-75 corridor by early afternoon. Upper level ridging will be quick to build into the region by Sunday, and result in drier, sunnier, and warmer weather. Mother's Day is looking to be very pleasant with temperatures in the 70s. From Monday through much of next week, the upper level ridge will amplify over our region and result in very warm temperatures and dry conditions. A blocking pattern sets up as well where deep, persistent troughing remains in place over the western CONUS and the upper level low that has brought us the unsettled weather this week spins off the east coast. Models tend to struggle with the evolution of the long range pattern this far out, so it's tough to say how it will all eventually break down by late next week... but early signs indicate the east coast upper level low may retrograde back toward our region and bring a return of rain/storm chances... or the western CONUS trough eventually will slide eastward toward us... or some combination of both may happen. Stay tuned. && .Aviation...(18Z TAF Issuance) Issued at 200 PM EDT Thu May 5 2022 Remnants of a convective system from this morning has worked into central IL and continues to progress off to the northeast. A line of showers and a few embedded thunderstorms are along an inverted trough associated with a much broader system coming out of TX/OK. For the afternoon, whole a few passing showers could be possible with some embedded thunder, especially around HNB, overall the prevailing flight categories will be VFR. The forecast becomes more challenging when trying to time the possibility of any convection/thunderstorm activity over the area. Warm front currently across far western KY/TN dropping southeastward into AL/GA will continue to lift northward through the afternoon and evening. This will being to increase the threat of more showers and possible thunderstorms, especially over BWG later today and this evening. This is where we could see our strongest of storms this evening. CIGS will also be dropping with the approaching warm front. Expect MVFR conditions to return overnight. The main concern during this period will be the development of any isolated to scattered thunderstorms over the area. Best chance for this activity takes place after 00z for SDF over to LEX. Into tomorrow, an occluded storm system works along the Ohio River during the day with the warm front across southern IN. CIG could drop to IFR levels with the development of scattered thunderstorms, especially during the afternoon. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...BTN Long Term...DM Aviation...BTN
Hazardous weather outlook, May 5, 3:01 PM CDT, 53 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 401 PM EDT Thu May 5 2022 INZ076>079-083-084-089>092-KYZ023>025-028>043-045>049-053>057- 065>067-077-078-081-082-062015- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Hardin-Bullitt-Oldham-Trimble- Henry-Shelby-Franklin-Spencer-Anderson-Woodford-Fayette-Bourbon- Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-Garrard-Madison- Taylor-Casey-Lincoln-Adair-Russell-Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Campbellsville, Liberty, Stanford, Columbia, Jamestown, Burkesville, and Albany 401 PM EDT Thu May 5 2022 /301 PM CDT Thu May 5 2022/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered showers and thunderstorms are possible this evening. Some of these storms could be strong to severe with damaging gusty winds as the main threat. Few isolated storms could produce large hail and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of round of widely scattered strong to severe storms are possible tomorrow afternoon and evening. Large hail and damaging gusty winds will be the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required Thursday afternoon through Friday evening. GENERAL STORM MOTION OF THE DAY: Storms will move to the northeast between 30-35 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. KYZ026-027-061>064-070>076-062015- Ohio-Grayson-Butler-Edmonson-Hart-Green-Logan-Warren-Simpson-Allen- Barren-Monroe-Metcalfe- Including the cities of Hartford, Leitchfield, Morgantown, Brownsville, Horse Cave, Greensburg, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, and Edmonton 301 PM CDT Thu May 5 2022 ...SEVERE THUNDERSTORM WATCH 183 IN EFFECT UNTIL 9 PM CDT THIS EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered thunderstorms will develop late this afternoon and into the evening. Main threat is strong damaging winds with possible super cells producing large hail and an isolated tornado or two. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of round of widely scattered strong to severe storms are possible tomorrow afternoon and evening. Large hail and damaging gusty winds will be the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening through through tomorrow evening. GENERAL STORM MOTION OF THE DAY: Storms will move to the northeast between 30-35 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. BTN/DM
In the hours before
Special weather statement, May 5, 2:38 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
238 PM CDT Thu May 5 2022
KYZ070-052015-
Logan KY-
238 PM CDT Thu May 5 2022
...A strong thunderstorm will impact portions of western Logan County
through 315 PM CDT...
At 238 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkton, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Russellville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Kentucky.
&&
LAT...LON 3676 8705 3690 8706 3703 8687 3679 8672
3667 8706 3674 8706
TIME...MOT...LOC 1938Z 242DEG 31KT 3676 8715
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
EBWSpecial weather statement, May 5, 3:18 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Louisville KY
318 PM CDT Thu May 5 2022
KYZ070>072-052045-
Warren KY-Logan KY-Simpson KY-
318 PM CDT Thu May 5 2022
...A strong thunderstorm will impact portions of central Logan,
central Simpson and southwestern Warren Counties through 345 PM
CDT...
At 318 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Russellville, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Warren, central Logan and central Simpson Counties, including the
following locations... Neosheo, Dennis, Rich Pond, Rockfield, Auburn,
South Union, Woodburn, Salmons, Schochoh and Middleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Kentucky.
&&
LAT...LON 3671 8688 3688 8688 3694 8649 3671 8649
TIME...MOT...LOC 2018Z 267DEG 30KT 3678 8678
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
EBWSpecial weather statement, May 5, 3:42 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
342 PM CDT Thu May 5 2022
KYZ071>073-052115-
Warren KY-Simpson KY-Allen KY-
342 PM CDT Thu May 5 2022
...A strong thunderstorm will impact portions of northeastern
Simpson, northwestern Allen and southern Warren Counties through 415
PM CDT...
At 342 PM CDT, Doppler radar was tracking a strong thunderstorm near
Memphis Junction, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Memphis Junction around 345 PM CDT.
Crestmoor around 350 PM CDT.
Mount Victor around 355 PM CDT.
Plum Springs around 400 PM CDT.
Other locations in the path of this storm include Bowling Green.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Kentucky.
&&
LAT...LON 3679 8657 3693 8660 3707 8628 3684 8620
TIME...MOT...LOC 2042Z 251DEG 29KT 3689 8651
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
EBWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 2:38 PM CDT | Special Weather Statement | LMK | Logan | 37 min |
| May 5, 3:18 PM CDT | Special Weather Statement | LMK | Simpson | 27 min |
| May 5, 3:42 PM CDT | Special Weather Statement | LMK | Warren | 33 min |
| May 5, 4:17 PM CDT | Severe Thunderstorm Warning | LMK | Barren, Warren | 43 min |
| May 5, 5:08 PM CDT | Special Weather Statement | LMK | Metcalfe | 37 min |
| May 5, 5:33 PM CDT | Special Weather Statement | LMK | Green, Taylor | 27 min |
| May 5, 5:39 PM CDT | Special Weather Statement | LMK | Cumberland | 36 min |
| May 5, 6:15 PM CDT | Special Weather Statement | LMK | Clinton | 30 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.